Thunderstorm Wind, Republic
- When
- August 17, 11:55 AM CST
- Where
- Republic County, 6 mi N of Belleville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.900, -97.633
Estimated by Sheriff Deputy on Highway 81.
2 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 3:11 AM CST, 8 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 411 AM CDT WED AUG 17 2005 .DISCUSSION... TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY NIGHT CONTINUE TO BE THE MAIN CHALLENGES. 00Z UPPER AIR MAP ANALYSIS HAD SOUTHERN BRANCH JET COMING NORTHEAST OUT OF SOUTHERN CALIFORNIA WITH NORTHERN BRANCH ALONG THE U.S./CANADA BORDER. SEVERAL WAVES WERE NOTED IN THE GREAT BASIN AND CENTRAL AND SOUTHERN ROCKIES...WITH 50M HEIGHT FALLS AT KRIW WITH A MORE VIGOROUS WAVE. MID LEVEL INSTABILITY REMAINS VERY LIMITED WITH -5C TEMPS AT 500MB...BUT 5-7C DEWPOINTS AT 700MB WERE COMMON UPSTREAM IN THE SOUTHERN PLAINS. BOUNDARY AT 850MB NEARLY NONEXISTENT WITH 15C DEWPOINTS COVERING MUCH OF THE REGION. SPECIFICS FOR THE NEXT FEW DAYS VERY HARD TO NAIL DOWN WITH MANY FORCING MECHANISMS FOR CLOUDS AND PRECIPITATION AS PATTERN TAKES ON MORE OF AN EARLY FALL LOOK WITH SUMMERTIME HEAT AND HUMIDITY. THIS MORNING...ATMOSPHERE QUITE MOIST IN THE LOW TO MID LEVELS WITH WEAK ISENTROPIC LIFT ABLE TO SQUEEZE OUT SCATTERED SHOWERS FROM NORTH CENTRAL TO SOUTHEAST KANSAS AT THIS TIME. THIS ACTIVITY SHOULD SPREAD NORTHEAST THROUGH MORNING HOURS WITH SOME ADDED HELP POSSIBLE FROM UPPER WAVES IN THE TEXAS PANHANDLE AND NORTHWEST KANSAS. INSTABILITY SHOULD INCREASE ENOUGH BY THE AFTERNOON FOR INCLUSION OF THUNDER. HAVE BACKED OFF ON HIGH TEMPERATURES A FEW DEGREES BUT STILL EXPECT ENOUGH AFTERNOON SUN FOR 80S TO BE TYPICAL. AFOREMENTIONED STRONGER WAVE IN WYOMING TO ENTER CENTRAL NEBRASKA EARLY THIS EVENING WITH SURFACE TROF TRAILING SOUTH INTO WESTERN KANSAS. SURFACED BASED CONVECTION LIKELY TO FIRE IN THIS AREA...WITH STRONG WARM AIR ADVECTION IN THE LOW AND MID LEVELS AND COOLING ALOFT TO BRING HIGH INSTABILITY INTO THE CWA. DEEP LAYER SHEAR VALUES TO ALSO INCREASE WITH UPPER JET ALONG THE KS/NE BORDER. SOME SEVERE CONVECTION QUITE POSSIBLE WITH HAIL AND DAMAGING WINDS THE MAIN CONCERNS. FLASH FLOOD GUIDANCE VALUES REMAIN SOMEWHAT LOW FROM RECENT HEAVY RAINS BUT PRECIPITATION MAY MOVE FAST ENOUGH TO KEEP FLOODING CONCERNS FROM BEING TOO GREAT. SUBSIDENCE BEHIND UPPER WAVE AND SOMEWHAT DRIER LOW LEVEL AIR SHOULD END THE STORMS BY LATE MORNING. STILL HAVE SOME CONCERNS ABOUT OUTFLOW BOUNDARIES LINGERING INTO THE AFTERNOON BUT MOIST ATMOSPHERE MAY KEEP THEM FROM BEING TOO PRONOUNCED SO WILL LEAVE THURSDAY AFTERNOON AND EVENING DRY. 850 AND 925MB TEMPERATURES RISE ABOUT 8C FROM THIS AFTERNOON AND ALTHOUGH MIXING LOOKS SOMEWHAT LIMITED...EXPECT INSOLATION TO BE GREAT ENOUGH SEE HIGHS IN LOW TO MID 90S. 500MB HEIGHTS BEGIN TO RISE THURSDAY AFTERNOON AS STRONG UPPER SYSTEM ENTER THE FAR NORTHERN PLAINS. MODELS AGAIN SHOWING RESPECTABLE ISENTROPIC LIFT THURSDAY NIGHT BUT WARMING AT THE LOWER LEVELS SHOULD KEEP HUMIDITY VALUES LOW ENOUGH TO PRECLUDE CONVECTION...BUT WILL HELP SERVE TO KEEP LOWS MAINLY IN THE 70S. COLD FRONT WITH THIS WAVE STILL ON TRACK TO NEAR NORTH CENTRAL KANSAS LATE IN THE AFTERNOON...PUSHING THE THERMAL RIDGE ACROSS NORTHEAST KANSAS...WITH LEVELS SUPPORTING TEMPS IN THE MID TO UPPER 90S...AND COMBINE WITH DEWPOINTS TO PUSH HEAT TO AROUND 100F AREA WIDE. SWODY3 HAS PORTIONS OF THE AREA IN A SLIGHT RISK AND THIS SEEMS VERY REASONABLE. NO CHANGES MADE PAST FRIDAY NIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CDT WED AUG 17 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 503 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK OF LOCALIZED FLOODING TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO END THURSDAY MORNING...WITH THUNDERSTORM CHANCES RETURNING FOR PORTIONS OF THE AREA FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Estimated by Sheriff Deputy on Highway 81.
Fast flowing water over secondary roads.
Barn destroyed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468915, 5468918, 5468916, 5468914, 5468917.